Illinois, 2022

Drought in Illinois, February 1 to 28, 2022

February 1 to 28, 2022 · NWS LOT · 4 events in 4 counties and zones

Severe drought conditions continued during the month of February across far northern Illinois. 56 inches below normal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe drought conditions continued during the month of February across far northern Illinois. For the month of February, Rockford rainfall was 1.07 inches which was 0.56 inches below normal. For the month of February, Waukegan rainfall was 1.48 inches, which was 0.04 inches below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 31, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Jan 31, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1118 PM CST Mon Jan 31 2022

.SHORT TERM...
Issued at 213 PM CST Mon Jan 31 2022

Through Tuesday Afternoon...

Primary forecast concern is rain developing Tuesday and any
possible mix/changeover to snow prior to sunset.

Southeast winds have over-performed this afternoon, now gusting
in the 20-25 mph range. These gusts will continue into this
evening and will likely increase overnight with gusts into the 30
mph range possible. Winds will begin to diminish from west to east
mid/late Tuesday morning.

Temps are generally in the lower 30s across the area this
afternoon with some pockets of mid 30s in the metro area and
mid/upper 30s across the south. Temps may dip into the upper 20s
this evening and then level off before slowly rising overnight
into Tuesday morning. Highs on Tuesday should reach the lower 40s
for most of the area, though its possible some areas across the
northwest may only reach the upper 30s before a cold front reaches
the area in the afternoon and temps begin to slowly fall.

Light rain is expected to develop across central IL around
daybreak and then spread northeast across the eastern two thirds
of the cwa into the afternoon. Still some uncertainty for the
northwest extent of the rain, perhaps along and east of I-55 and
further refinement can be expected. As colder air spreads into the
area late in the afternoon, the rain may mix with and possibly
change to snow, for areas northwest of I-55. Again, its unclear
how much precipitation will be falling in these areas. Rainfall
amounts through 00z Wednesday across the southwest cwa appear to
be in the one to two tenth range. cms

&&

.LONG TERM...
Issued at 329 PM CST Mon Jan 31 2022

Tuesday evening through Monday...

By mid-evening Tuesday, just about all of the rainfall in the area
will have transitioned into snowfall. It should be a fairly smooth
transition from rain to snow as the environment isn't all too
favorable for the development of freezing rain or sleet. However, a
brief and likely minimally impactful period of freezing rain is
possible over areas south of Will County Tuesday evening.
Overnight Tuesday into mid morning Wednesday is when we will
likely see the heaviest snowfall of this event. It is during this
time, we will see the greatest combination of synoptic and
mesoscale influences, most notably the strong synoptic-scale
ascent brought on by the right entrance region of a strong jet max
to our north and the potent band of frontogenesis propagating
across the area. However, a strong system of high pressure will be
simultaneously advecting very dry air into the area from the
north. This dense, dry air will undercut much of our moisture and
work to evaporate most precipitation falling over the northern and
northwestern CWA for a time. As a result, confidence is high in a
sharp gradient of snow totals. Areas under the winter storm watch
is where we're expecting this gradient to take shape meaning it
is also the area of greatest uncertainty; a small shift in the
track of this approaching system could be the difference between a
couple of inches and much more snowfall over this area. The
southern and southeastern CWA will see the heaviest snowfall with
rates expected to reach, or even exceed, one inch per hour. By the
Wednesday morning commute, travel conditions will probably be
nothing short of treacherous for those in the warning with
several inches of snow possibly having accumulated by this time.
The far west and northwest suburbs on the other hand will stick to
lighter snowfall through the duration of the event and likely
only end up with a dusting to a little over and inch.

As dynamics weaken a bit through the day on Wednesday, a break from
the heavier snowfall is expected through the afternoon, though
lighter snow may continue on through the day across much of the CWA.
Come Wednesday evening, a second disturbance moves on in from the
southwest that will spawn a return of the moderate, to potentially
heavy, snow. This second wave comes as a second jet max pushes
into the Midwest as it rides the lee side of a deepening trough
moving into the southern Plains. This second round is primarily
synoptically-driven which has made it a bit more difficult to get
a great read on, especially seeing as though the track of
associated synoptic-scale features are still rather uncertain.
However, we can deduce that the heaviest snow will once again
occur over areas southeast of I-55 with an additional few to
several inches possible. This second round will take place from
Wednesday evening into Thursday afternoon greatly impacting the
corresponding commutes. Conditions will begin to wind down through
the afternoon on Thursday. When all is said and done, snow totals
across the CWA will range from a light dusting in Rockford's
vicinity to upwards of 8-12+ inches for areas under the winter
storm warning.

After this system exits the area, cold north-northeasterly winds may
result in some lake-effect snow for counties situated along the lake
and possibly some inland counties on either side of the IL/IN
stateline. Should lake-effect snow develop, snow rates should be
rather light and only contribute little to no additional
accumulations. The cold northerly winds will also introduce a cold
airmass to the area and keep temperatures on the cooler side of
normal for the end of the week and through the weekend with highs
in the 20's and lows in the single digits and lower teens. On the
bright side, the added dry air should bring forth some, what will
be, long-awaited sunshine for the weekend with no additional
precipitation in the forecast following this approaching storm
system.

Doom

&&

.AVIATION...
For the 06Z TAFs...

* MVFR CIGS and rain showers expected Tuesday afternoon
* Rain showers will mix with then change to snow from north to
  south Tuesday evening
* Sharp northern cut off to snow with no snow expected at RFD
* Snow may be intermittent at DPA and ORD, more likely to be
  persistent at MDW and especially GYY Tuesday night

Low level wind shear expected through early to mid morning with
50-55kt winds around 2000ft AGL. Sporadic gustiness to southeast
winds expected through early Tuesday morning, then winds will turn
more southerly and gusts likely increase for a time Tuesday
morning. MVFR stratus is expected to arrive midday Tuesday with
SHRA developing mid-late afternoon ahead of cold front. The front
will move across the terminals early Tues evening resulting in
wind shift to northwest, falling temps, and a transition to
rain/snow then all snow Tuesday evening. Lowest conditions and
steadiest snow expected at GYY and MDW, with lower confidence in
snow and likely a more intermittent character to the snowfall at
ORD and DPA.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ023-ILZ032-ILZ033-ILZ039...10 PM
     Tuesday to 6 PM Thursday.

     Winter Storm Watch...ILZ019-ILZ021-ILZ104-ILZ105-ILZ106-ILZ107-
     ILZ108...8 PM Tuesday to 6 PM Thursday.

IN...Winter Storm Warning...INZ001-INZ002-INZ010-INZ011-INZ019...10
     PM Tuesday to 6 PM Thursday.

LM...Small Craft Advisory...nearshore waters until noon Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 31, 3:46 PM CST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
346 PM CST Mon Jan 31 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-012200-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
346 PM CST Mon Jan 31 2022 /446 PM EST Mon Jan 31 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Ice Accumulation Risk.
  Significant Snow Risk.
Wednesday...
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
  Significant Snow Risk.
Thursday...
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
  Elevated Snow Risk.
Friday and Saturday...
  Limited Excessive Cold Risk.

DISCUSSION:

Rain will change to snow Tuesday evening, snow will continue
overnight Tuesday into Wednesday morning, likely falling heavily
at times. Snow will taper to light snow or flurries Wednesday
afternoon before it picks up in intensity again Wednesday night
into Thursday morning, especially south of the Kankakee River
Valley where additional significant accumulations are possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-012200-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 PM CST Mon Jan 31 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Hazardous conditions for small craft are likely.
Wednesday through Friday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.
Saturday and Sunday...
  Limited Freezing Spray Risk.

- Izzi

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Boone

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Winnebago

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Drought, McHenry

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Lake

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Lake forecast zone
Reported by
Drought Monitor
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003533, 1003534, 1003536, 1003537.